Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Nashville, TN

March 24, 2020Giles County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 24, 2020, 6:00 PM CDT for Giles County, Marshall County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 6:00 PM CDT (23:00 UTC)
Expired
Mar 24, 2020, 6:30 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Giles County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS54 KOHX 242300
SVROHX
TNC055-117-242330-
/O.NEW.KOHX.SV.W.0049.200324T2300Z-200324T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
600 PM CDT Tue Mar 24 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marshall County in Middle Tennessee...
  Northern Giles County in Middle Tennessee...

* Until 630 PM CDT.

* At 559 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Lawrenceburg, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cornersville, Lynnville and Belfast. 

This includes Interstate 65 between mile markers 16 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3524 8714 3535 8715 3545 8669 3530 8669
      3525 8675 3526 8683 3521 8683
TIME...MOT...LOC 2259Z 268DEG 39KT 3530 8720 

HAIL...0.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
433 
WWUS54 KOHX 242316
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
616 PM CDT Tue Mar 24 2020

TNC055-117-242330-
/O.CON.KOHX.SV.W.0049.000000T0000Z-200324T2330Z/
Marshall TN-Giles TN-
616 PM CDT Tue Mar 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN MARSHALL AND NORTHEASTERN GILES COUNTIES...

At 615 PM CDT, a severe thunderstorm was located 7 miles north of
Pulaski, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cornersville and Belfast. 

This includes Interstate 65 between mile markers 16 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 8694 3539 8697 3545 8669 3530 8669
      3525 8675 3526 8683 3521 8683
TIME...MOT...LOC 2315Z 268DEG 39KT 3531 8701 

HAIL...0.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:35 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 24, 2:35 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
235 PM CDT Tue Mar 24 2020

.DISCUSSION...

Line of convection has developed and just crossed the TN River
Valley in our northwest. Instability is on the weaker side for
most of the mid state so far with the warm front just getting into
southern middle TN early this afternoon. The warm front is
speeding northward a bit faster than it was this morning, so
additional WAA and moisture will move into the area, and allow for
more instability for these developing thunderstorms. Main focus
remains south of I-40 where the warm front will eliminate the low
level inversion and allow for additional instability/low level
shear as well. Helicity will also be enhanced along and just south
of the warm front, especially as the surface low moves through and
may help to back surface winds a bit. Pressure falls are evident
in the southern half of western TN currently, suggesting the path
of the surface low will be ENE through the afternoon from its
current location near Memphis. This will place the surface low
near and possibly just north of the SPC enhanced risk area, and
make severe storm development more favorable in that area
especially with the warm front nearby. With helicity and low level
shear also better, risk for tornadoes is highest in that area
this afternoon and evening along the front and near the triple
point. With stronger updrafts, damaging winds and hail will also
be possible, as well as heavy rain. Flash Flood Watch remains in
effect for the southern 1/3 of the mid state due to upcoming rain
over areas that already received good amounts over the past few
days. Also, even though the focus is on the enhanced risk area,
all areas of middle TN have decent instability and strong shear,
despite having a shallow low level inversion. Existing convection
that travels through other locations in the area will be able to
utilize this instability, and be able to become strong to severe
with damaging winds and hail. Isolated tornadoes can also not be
ruled out in the slight/marginal risk area.

Severe risk will continue this evening mainly along and east of
I-65 as the surface low and upper trough move to the northeast.
Instability does weaken a bit, however shear and helicity will
remain high. After 10 pm or so, the thunderstorms should be out of
the mid state with only lingering showers in the eastern half of
the area. Drier weather will move in on Wednesday and Thursday as
upper ridging moves in overhead. Models still hinting at some
light rain potential Friday morning as a weak shortwave moves
through the Midwest, but most of the mid state looks to remain
dry. Next chance for showers and thunderstorms will be on
Saturday, and strong to severe storms are not out of the question.
Some instability and shear are showing up on long term models, and
will definitely be something we keep an eye on in the coming days.
Chances for rain will end Sunday morning, and the rest of the
weekend looks dry. Unfortunately it will be short lived as another
round of rain looks to move in Monday night and Tuesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A warm front is currently lifting northward
across Middle Tennessee and will likely make it to around I-40
before a cold front quickly moves in from the NW. The HRRR shows a
line of storms forming along or just ahead of the cold front, and
have timed the storms according to the HRRR progs. Storms should
quickly exit the mid state during the evening, with perhaps some
lingering light showers. Low ceilings will probably stick around
overnight, with VFR conditions breaking out by 18Z tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      49  64  47  76  63 /  80   0   0  10  10
Clarksville    46  64  48  79  63 /  60   0   0  10  20
Crossville     48  62  44  70  58 /  90  10   0  10  10
Columbia       49  66  46  78  62 /  90  10   0  10  10
Lawrenceburg   50  67  47  77  62 /  90  10   0   0  10
Waverly        50  68  50  79  64 /  80  10   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Wednesday for Bedford-Coffee-
Giles-Grundy-Lawrence-Lewis-Marshall-Maury-Van Buren-Warren-
Wayne.

&&

DISCUSSION......Barnwell
AVIATION........08
Hazardous weather outlook, Mar 24, 3:28 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
328 PM CDT Tue Mar 24 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-251000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
328 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until 10 p.m. for most of Middle
Tennessee south of I-40. Isolated strong tornadoes are possible in
and close to the watch area. A Flash Flood Watch is also in
effect for southern Middle Tennessee until 1 a.m.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The development of some strong to severe thunderstorms could
be possible Saturday afternoon across mid state region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 24, 4:50 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
450 PM CDT Tue Mar 24 2020

TNZ056-058-093-094-242215-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
450 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...
NORTHWESTERN LAWRENCE AND SOUTHERN PERRY COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Olive Hill, or 9 miles west of Waynesboro, moving
east at 65 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hohenwald, Waynesboro, Flatwoods, Gordonsburg, Kimmins and
Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.

LAT...LON 3552 8797 3563 8751 3562 8745 3565 8738
      3531 8736 3520 8798 3530 8799
TIME...MOT...LOC 2150Z 249DEG 55KT 3534 8792

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:12 AM CDTFlash Flood WatchOHXBedford, Coffee, Giles, Grundy, Lawrence, Lewis and 5 more19 hr
Mar 24, 7:24 AM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne24 hr
Mar 24, 7:33 AM CDTRiver Flood AdvisoryOHXGiles65 hr
Mar 24, 8:37 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne3 hr
Mar 24, 9:14 AM CDTRiver Flood AdvisoryOHXPerry67 hr
Mar 24, 3:21 PM CDTRiver Flood AdvisoryOHXDavidson4 days
Mar 24, 3:26 PM CDTRiver Flood AdvisoryOHXHickman22 hr
Mar 24, 4:50 PM CDTSpecial Weather StatementOHXLewis, Wayne25 min
Mar 24, 4:57 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne33 min
Mar 24, 5:27 PM CDTTornado WarningOHXGiles, Lawrence33 min
Mar 24, 5:39 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Overton, Pickett, Smith and 3 more3 hr
Mar 24, 5:42 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 1 more3 hr
Mar 24, 5:49 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson3 hr
Mar 24, 5:52 PM CDTFlash Flood WarningOHXGiles, Lawrence, Marshall, Maury83 min
Mar 24, 6:14 PM CDTFlash Flood WarningOHXDavidson, Macon, Smith, Sumner, Trousdale, Wilson91 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.